Arkansas, 2012

Wildfire in Arkansas, July 28, 2012

July 28, 2012 · NWS LZK · 1 event in 1 county or zone

5 mile south of Thida in Independence County burned 116 acres on the 28th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

The Boulder Fire 0.5 mile south of Thida in Independence County burned 116 acres on the 28th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jul 28, 5:18 AM CST, 4 hours 42 minutes earlier.

Area forecast discussion, Jul 28, 5:18 AM CST, 4 hours 42 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
618 AM CDT SAT JUL 28 2012

.AVIATION...
VFR CONDITIONS ARE EXPECTED THROUGH THE PERIOD...WITH NO
SIGNIFICANT WEATHER OR OBSTRUCTIONS TO VISIBILITY. TAFS OUT
SHORTLY.
&&

.PREV DISCUSSION... /ISSUED 113 AM CDT SAT JUL 28 2012/

SHORT TERM...TODAY THROUGH TUESDAY

OPPRESSIVE HEAT WILL BE THE MAIN FORECAST FOCUS IN THE SHORT TERM AS
UPPER LEVEL RIDGING REDEVELOPS ACROSS THE REGION. DRIER AIR WILL
CONTINUE TO FILTER INTO AR FROM THE NORTH BEHIND A WEAK SFC FRONT
THAT WILL PUSH SOUTH ACROSS THE STATE BY THIS AFTERNOON. INCREASING
HEIGHTS AND TEMPS ALOFT...AND WITH AMPLE MIXING OF DRY AIR ALOFT
DOWN TO THE SFC...TEMPS WILL WARM WELL INTO THE UPPER 90S AND INTO
THE TRIPLE DIGITS THROUGH EARLY NEXT WEEK. LOOKS LIKE TEMPS WILL
GRADUALLY WARM THROUGH MON...WITH THE HOTTEST TEMPS LIKELY ON MON
AFTERNOON AS WINDS SHIFT TO THE SW AND WEST THEN. DEWPTS BY MON
AFTERNOON WILL DROP DOWN INTO 50S ACROSS MOST OF THE CWA...EVEN SOME
40S POSSIBLE ACROSS THE FAR WEST. AS A RESULT...TEMPS FOR MOST
LOCATIONS WILL BE OVER 100...WITH SOME LOCATIONS ACROSS THE FAR WRN
COUNTIES AND IN THE AR RIVER VALLEY REGION APPROACHING THE LEVELS OF
A WEEK AGO. THESE HIGH AFTERNOON TEMPS COULD LIKELY APPROACH OR
POSSIBLY EXCEED RECORD HIGHS. HEADLINES FOR THE OPPRESSIVE HEAT WILL
NEED TO BE ADDRESSED DURING THAT TIME-FRAME...BUT WILL DEPEND ON HOW
DRY THE AIR WILL BE AS SOME LOCATIONS COULD SEE HEAT INDEX VALUES
BELOW THE ACTUAL TEMPS BY MON AFTERNOON.

SHOULD POINT OUT THAT CURRENT FORECAST HIGHS COULD POTENTIALLY EVEN
BE TOO LOW...ESPECIALLY GIVEN TRENDS IN THE PAST FEW WEEK COMPARED
TO MODEL GUIDANCE WHICH HAS STRUGGLED WITH THE EXTREME TO
EXCEPTIONAL DROUGHT INFLUENCE. SPECIFICALLY...THE NAM NUMBERS HAVE
BEEN THE MOST REALISTIC REGARDING HIGHS AND AFTERNOON DEWPTS THROUGH
IN RECENT WEEKS. HOWEVER...SOME INSTANCES LAST WEEK HAVE SHOWN THE
NAMS FORECAST GUIDANCE FOR TEMPS/DEWPTS TO BE UNDERDONE/OVERDONE
RESPECTIVELY DURING THE PEAK MIXING OF THE AFTERNOON. AS A
RESULT...RECORD HIGHS WILL BE A REAL POSSIBILITY FOR SOME SITES
THROUGH EARLY NEXT WEEK.

BY LATE IN THE PERIOD...THE UPPER RIDGE WILL SLIDE SLIGHTLY
WEST...WITH A WEAK UPPER WAVE MOVING SE IN THE NW FLOW ALOFT. THIS
COULD ALLOW FOR TEMPS TOO COOL A BIT FROM MON AFTERNOON...AND MAYBE
BRING SOME INCREASED RAIN CHANCES TO THE NERN COUNTIES TUE
AFTERNOON. EARLIER IN THE PERIOD...CHANCE FOR PRECIP WILL REMAIN
LOW...BUT ISOLATED DIURNALLY DRIVEN CONVECTION WILL BE POSSIBLE EACH
AFTERNOON. HOWEVER...CHANCES AND CONFIDENCE IN LOCATION ARE TOO LOW
TO MENTION AT THIS TIME.

LONG TERM...TUESDAY NIGHT THROUGH FRIDAY

VERY LITTLE CHANGE WAS MADE TO THE GOING FORECAST. THE UPPER RIDGE
MAY CONTRACT A BIT...ALLOWING A FRONT TO GET CLOSER TO THE STATE.
HOWEVER...THE BOUNDARY WILL LIKELY STALL NEAR THE NORTH AND WASH
OUT. WEAK DISTURBANCES MOVING THROUGH THE PERIPHERY OF THE RIDGE...
INTERACTING WITH THE REMNANTS OF THE FRONT AND MOISTURE OVER THE
REGION MAY ALLOW FOR SMALL CHANCES OF SHOWERS/STORMS OVER THE
EASTERN HALF OF THE REGION AROUND MID-WEEK. HOWEVER...BY THE END OF
THE WEEK...THE RIDGE WILL REASSERT ITSELF...WITH LARGE-SCALE
SUBSIDENCE RETURNING.

THE ONE POSITIVE THING IN THE LONG TERM...ASIDE FROM SLIGHT RAIN
CHANCES WILL BE THAT TEMPERATURES WILL HAVE A HARDER TIME REACHING
THE CENTURY MARK...ON ACCOUNT OF INCREASED LOW LEVEL HUMIDITY.

CLIMATE...

HERE ARE SOME RECORD TEMPERATURES THROUGH THE END OF THE MONTH. IN
THE COMING DAYS...SOME OF THESE RECORDS COULD BE CHALLENGED. THE
FIRST NUMBER AFTER THE RECORD IS THE CURRENT NWS FORECAST VALUE. FOR
A POINT OF COMPARISON...THE SECOND NUMBER IS THE FORECAST HIGH
TEMPERATURE FROM THE RAW NAM12 OUTPUT.

THE POINT OF ALL THIS IS THAT WE ARE CONTINUING TO TREND THE
FORECAST UPWARD...AS THE NAM NUMBERS HAVE BEEN THE MOST REALISTIC
WITH RESPECT TO HIGH TEMPERATURES THROUGH THE CURRENT SUMMER SEASON.
TAKING INTO ACCOUNT DRIER AIR ALLOWING VERY EFFICIENT MIXING
DURING THE AFTERNOON HOURS...THESE VALUES MAY BE ON THE
CONSERVATIVE SIDE...AND RECORD-BREAKING HEAT COULD BE A REAL
POSSIBILITY.

HARRISON                MOUNT IDA                 ARKADELPHIA

29 107(1986)  103  105  29 110(1930)  102  104    29 105(1952)  105  108
30 106(1986)  105  109  30 107(1947)  105  106    30 105(1986)  107  110

BRINKLEY                LITTLE ROCK               MONTICELLO

29 111(1930)  102  104  29 108(1930)  104  103    29 104(2006)  101  106
30 103(1896)  104  108  30 108(1986)  108  111    30 104(2006)  102  104

CAMDEN                  NEWPORT                   PINE BLUFF

29 106(1930)  103  106  29 109(1930)  101  103    29 109(1930)  100  106
30 111(1930)  105  109  30 103(1980)  106  111    30 107(1986)  103  110
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

AVIATION...57
Hazardous weather outlook, Jul 28, 4:00 AM CST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT SAT JUL 28 2012

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-291000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT SAT JUL 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

A HIGH TO EXTREME WILDFIRE DANGER CONTINUES DUE TO OVERALL DROUGHT
CONDITIONS AND DRY VEGETATION. MOST COUNTIES HAVE BURN BANS IN
PLACE. OUTDOOR BURNING OF ANY KIND IS STRONGLY DISCOURAGED.

HUMIDITY ALONG WITH HOT TEMPERATURES EXPECTED WILL ALLOW FOR
AFTERNOON HEAT INDEX VALUES TO RANGE FROM 100 TO 105 DEGREES IN MUCH
OF ARKANSAS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HIGH PRESSURE IN THE PLAINS WILL STRENGTHEN OVER THE REGION DURING
THE NEXT FEW DAYS. UNDER THE HIGH...HEAT WILL BE A SIGNIFICANT CONCERN.

ON SUNDAY AND MONDAY...HIGH TEMPERATURES WILL RANGE FROM 100 TO NEAR 110
DEGREES...WITH SIMILAR HEAT INDEX VALUES.

HEADING INTO NEXT WEEK...ABOVE NORMAL TEMPERATURES WILL CONTINUE...
WITH ONLY SMALL CHANCES OF SHOWERS AND STORMS.

THE WILDFIRE DANGER IS EXPECTED TO REMAIN HIGH TO EXTREME THROUGH
THE PERIOD WITH HOT AND MOSTLY DRY CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

57

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Independence

When
July 28, 10:00 AM CST to 7:30 PM CST
Where
Independence forecast zone
Reported by
Park/Forest Service
Coordinates
35.742, -91.570 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2012Every state in 2012This day in weather historyWarnings in Arkansas, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386987.